Be careful while using dolosetron to prevent chemotherapy related nausea and vomiting.
FDA Warns About Arrhythmias With Nausea Drug
WASHINGTON — The FDA is warning against use of the injectable form of dolasetron mesylate (Anzemet) to prevent nausea and vomiting in patients undergoing cancer chemotherapy, as new data indicate the drug can cause life-threatening cardiac arrhythmias.
However, an oral form may still be used in chemotherapy patients, the agency said. Also, it will remain permissible to use the injectable drug to prevent postoperative nausea and vomiting, which involves lower doses than is typical for chemotherapy-related symptoms.
The drug caused dose-dependent prolongations in the QT, PR, and QRS intervals in a randomized, crossover, placebo- and active-controlled study, the agency indicated.
“Patients at particular risk for serious abnormal rhythms are those with underlying structural heart disease and preexisting conduction system abnormalities, the elderly, patients with sick sinus syndrome, patients with atrial fibrillation with slow ventricular response, patients with myocardial ischemia or patients receiving drugs known to prolong the PR interval (such as verapamil) and QRS interval (such as flecainide or quinidine),” the FDA said.
Drugs that prolong the PR or QRS intervals should not be given with dolasetron, the agency said.
Electrocardiographic abnormalities were previously noted in label warnings for dolasetron, but the degree of risk was not stated.